Alert archive / Iowa / River Flood Warnings in 2020

River Flood Warning 10, NWS Quad Cities, IA

March 18, 2020Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Illinois

NWS Quad Cities, IA issued this river flood warning at Mar 18, 2020, 8:50 PM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Illinois. It took effect at Mar 21, 2020, 1:00 PM CDT. It was in force for 35 days.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 8:50 PM CDT (01:50 UTC)
In effect from
Mar 21, 2020, 1:00 PM CDT
Expired
Apr 25, 2020, 10:13 PM CDT
In force
35 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Keithsburg (KHBI2).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
15.5 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 18, 6:26 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 18, 6:26 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
626 PM CDT Wed Mar 18 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 341 PM CDT Wed Mar 18 2020

The back edge of today's rain was showing up in a comma shaped cold
cloud top and similar area of radar reflectivity reaching across
northern Illinois into southeast Iowa at mid afternoon. The cold
rain has held temperatures in the 40s. Radar estimates and
automated reports showed widespread rainfall so far has been from
roughly one tenth of in inch east to widespread well over one half
inch in the eastern Iowa. Spotter reports confirmed rainfall from
.75 to over 1 inch over southeast Iowa and northeast Missouri.
Forecast attention then turns to the next system, currently in the
form of an upper low off Baja CA. This will bring a threat for
severe weather and locally heavy rainfall as it lifts northeast
across the area Thursday. Windy and colder weather then follows
Friday.

&&

.SHORT TERM...(This Evening through Thursday Night)
ISSUED AT 341 PM CDT Wed Mar 18 2020

Thursday's Enhanced Risk for Severe Weather will be the main
challenge. This risk includes large hail, damaging wind and at
least isolated tornadoes, centered on Thursday afternoon and
Thursday evening, greatest across east central Iowa. Outside of
this, there will also be the potential for dense fog tonight into
Thursday morning. Scattered, elevated thunderstorms are likely
late tonight and small hail cannot be ruled out.

Dense Fog: Lingering low level moisture and the initially weak,
convergent low level flow will lead to widespread fog tonight,
which could be potentially dense. This threat appears to be
initially greatest northwest of a line from Vinton to Dubuque,
where visibilities were already as low as 1 to 2 miles at 3 pm. A
Dense Fog Advisory may eventually be needed later this evening
through the early daylight hours Thursday.

Late night storms: A developing low level jet ahead and advancing
elevated mixed layer will set the stage for scattered showers and
a few thunderstorms after midnight through early Thursday
morning. Steep mid level lapse rates and initially low freezing
levels may support a few storms strengthening enough to produce
small hail.

Thursday's thunderstorms: An initial round of widespread showers
and thunderstorms will surge through the area Thursday morning
ahead of a developing surface warm front. This looks to be
another event similar to today, with high precipitable water
leading to widespread quarter to half inch amounts, and at least
locally as high as one inch amounts. With some minor variations,
most models then have a classic setup with a triple point low
pressure center lifting east-northeast across central Iowa with
the warm sector, containing temperatures in the 60s to lower 70s
and dewpoints possibly into the 60s, overspreading at least the
southern half of the forecasts area in the afternoon. Associated
high shear, enhanced helicity along the boundaries and triple
point and low level moisture will support supercell thunderstorms,
then possible bowing storm complexes by evening as the main upper
level wave sweeps the system and its associated surface fronts
through the area. SPC has a day 2 Enhanced Risk over east central
Iowa and Slight Risk over the entire outlook area. The tornado
threat appears greatest with any discrete cells over east central
Iowa from late afternoon into early evening. Storms will likely
continue into the evening, evolving into primarily a damaging
wind event, as outlined in previous discussions. Brisk northwest
winds will then follow the cold front as it advances east of the
Mississippi River after midnight with a low potential for a
rain/snow mix before precipitation ends in the northwest early
Friday morning.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 341 PM CDT Wed Mar 18 2020

Key Messages:

1. Good News... Dry conditions Friday through most of Sunday

2. Windy and much colder Friday

3. Active, but uncertain, pattern continues into next week

Discussion:

Friday, partly to mostly sunny skies and brisk WNW winds will be
common as a 1040MB high pressure builds down centering over northern
WI by Saturday morning. With 850h temps in the -8 to -12C range, it
will be a rather cold day regardless of any wind chill factor.
Despite being the first full day of spring 2020, highs will be in
the low to mid 30s in the NW part of the CWA, upper 30s to near 40
SW, central and NE, and lower 40s in the SE CWA. Wind chills in the
teens and 20s will make it still feel like winter. On the positive
side, any sunshine and the breezy conditions will help dry things up.

Friday night, winds will subside and with mostly clear skies
allowing temperatures to drop into the lower and middle 20s. Can't
rule out a few upper teens in the NW CWA. This will freeze any
runoff from recent rains in place.

Saturday and Sunday, mainly dry conditions will be found through the
weekend with seasonably cool conditions as high pressure remains
over the midwest. Highs Saturday will be in the upper 30s to low
40s. Lows Saturday night will provide another freeze up of any
runoff with lows slipping back into the 20s. Sunday, temperatures
will get back into the low and mid 40s.

Sunday night, the model blend has a slight/low chance of precip as
the high pressure departs and return flow brings moisture back. At
this time, a rain snow mix is in the forecast mainly for the
northern half. Confidence remains low.

Beyond Monday, models begin to differ greatly, thus low confidence
remains for early next week. Warmer conditions look to return with
highs in the 50s to low 60s, thus only rain is expected as the
precip type for any systems in this time frame. At this time, the
best chances for rain are Tuesday into Tuesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 624 PM CDT Wed Mar 18 2020

IFR to LIFR along with possible convection are the main stories
for aviation. Cigs and vsbys will continue to deteriorate through
the overnight across the area. There will be little improvement
tomorrow, possibly up to MVFR later, but at this time it does not
look too promising. Thunderstorms will be possible in the morning
and again late in the period across the area.

&&

.HYDROLOGY...
Issued at 1202 PM CDT Wed Mar 18 2020

Forecasted rainfall over the next 48 hours has resulted in some
river level forecasts at a few locations to rise over their
respective flood stage level in the next 48 to 96 hours.

New This Morning...

Issued a flood watch for the Wapsi at DeWitt and the MS at
Muscatine.

Will be monitoring future forecasts at MS at Gregory Landing and
Cedar at Conesville over the coming days as their respective
forecasts now indicate a rise over flood stage late in the forecast
period (days 5 to 7).

No Changes This Morning...

The IA at Marengo and the MS at Rock Island, New Boston, and
Keithsburg remain in a flood watch.  A warning may be needed on the
IA at Marengo, as it is expected to reach flood stage just beyond 48
hours. Due to limited confidence in forecast rainfall, which is
driving the forecast, maintained the watch status.

The MS at Gladstone and Burlington remain in a flood warning.

Discussion...

Rainfall amounts of a tenth to four tenths of an inch were reported
across the NW two thirds of the CWA overnight. A slow and steady
rain will continue across the CWA today with an additional tenth to a
half inch of rain expected.  A lull, or generally dry period, is
expected this evening and into the overnight, with additional
rainfall amounts between zero and a tenth of an inch.

With the more steady nature of the rain, the thawed warm ground
will be able to accommodate some infiltration and absorption into
the soil and thus slow or reduce runoff into the river system.

Thursday and Thursday evening, another round of showers and storms
will bring rain to the CWA. Basin average rainfall totals of a half
inch to three quarters of an inch will be possible, with locally
higher amounts near an inch possible in spots that see storms.
Rainfall rates will likely be higher, with moderate to brief heavy
rain at times.  This may result in more runoff and lead to faster
rises on creeks and streams as well as larger tributary rivers.
Also, some ponding of water will be possible in drainage ditches,
fields, and low areas.

Confidence remains low in regards to the exact placement of the
higher rainfall totals.

Elsewhere, mainly within bank rises are expected on area tributary
rivers.  This is an evolving situation, so if you have an interest in
river levels, please continue to monitor the weather and river level
forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...14
AVIATION...Gibbs
HYDROLOGY...14
Hazardous weather outlook, Mar 18, 2:43 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
243 PM CDT Wed Mar 18 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
243 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy dense fog with visibilities less than one quarter mile will
be possible this evening and overnight across the outlook area.

There is a chance for thunderstorms late tonight into early
Thursday morning. Cloud to ground lightning will be the main
threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are possible across the outlook area Thursday
afternoon and evening and the Storm Prediction Center has a
Slight Risk in place for the entire area. There is an Enhanced
Risk west of a line from Vinton, through Cedar Rapids and Iowa
City to Fairfield, Iowa. Severe weather threats include large
hail, damaging wind and isolated tornadoes.

Friday will be windy and colder with northwest winds gusting as
high as 40 mph.

Area rivers are on the rise and additional rainfall will likely
result in flooding along portions of the Mississippi River and
some tributary rivers late this week into next week. Please see
the latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Spotter
activation will likely be needed Thursday.

DLS

In the hours before

Local storm report, Mar 18, 3:53 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HEAVY RAIN       3 ENE CHARLIE HEATH MEM 40.61N 91.84W
03/18/2020  M1.05 INCH       CLARK              MO   TRAINED SPOTTER

            RAIN HAS ENDED.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:50 PM CDTRiver Flood WarningDVNMuscatine, Scott35 days
Mar 18, 8:50 PM CDTRiver Flood WarningDVNMuscatine35 days
Mar 18, 8:50 PM CDTRiver Flood WarningDVNLouisa, Muscatine36 days
Mar 18, 8:50 PM CDTRiver Flood WarningDVNLouisa37 days
Mar 18, 8:59 PM CDTRiver Flood WatchDVNDubuque, Jackson21 days
Mar 18, 8:59 PM CDTRiver Flood WatchDVNClinton, Scott21 days
Mar 18, 9:12 PM CDTRiver Flood WatchDVNCedar, Louisa, Muscatine38 hr
Mar 19, 9:45 AM CDTRiver Flood WarningDVNBenton, Iowa21 days
Mar 19, 10:30 AM CDTSpecial Weather StatementDVNDubuque15 min
Mar 18, 8:50 PM CDTRiver Flood WarningDVNHancock36 days
Mar 19, 10:07 AM CDTRiver Flood WatchDVNHenry, Rock Island, Whiteside24 hr
Mar 19, 10:07 AM CDTRiver Flood WatchDVNHenry, Rock Island11 hr

Nearby

River Flood Warnings in Iowa, 2020River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.